Wyoming, 2007Hail and Damaging Wind in Wyoming, July 18, 2007
July 18, 2007 · NWS UNR · 4 events in 2 counties and zones
Severe thunderstorms produced large hail and strong wind gusts across parts of Crook and Weston Counties during the early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms produced large hail and strong wind gusts across parts of Crook and Weston Counties during the early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 18, 12:12 PM MST, 5 hours 28 minutes earlier.
Area forecast discussion, Jul 18, 12:12 PM MST, 5 hours 28 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
112 PM MDT WED JUL 18 2007
.DISCUSSION...19Z ANALYSIS HAS A BROAD AREA OF LOW PRESSURE ACROSS
NEBRASKA WITH WEAK INVERTED TROUGH ACROSS NORTHEASTERN WYOMING INTO
CENTRAL MONTANA. HIGH PRESSURE OVER NORTH DAKOTA IS NOSING DOWN INTO
THE AREA...PUSHING A WEAK FRONTAL BOUNDARY SOUTH AND WEST OF THE
BLACK HILLS AT THE MOMENT. WINDS HAVE BECOME MORE NORTHEASTERLY AS
THE HIGH SETTLES OVER THE NORTHERN PLAINS. SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED OVER THE BLACK HILLS AREA WITHIN THE LAST HOUR.
WATER VAPOR IMAGERY REVEALS MONSOONAL MOISTURE BEING PULLED INTO THE
AREA AHEAD OF WEAK SHORTWAVE ACROSS CENTRAL WYOMING. WITH 3 KEY
INGREDIENTS AVAILABLE...SHOULD SEE NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE BLACK HILLS AREA...WITH PROGRESSION
EASTWARD THROUGH THE AFTERNOON. PLENTY OF SHEAR AND CAPE AVAILABLE
TO SEE SOME SEVERE STORMS ACROSS THE AREA. WITH MONSOONAL MOISTURE
AVAILABLE...COULD SEE SOME VERY HEAVY RAINS ALSO. ACTIVITY SHOULD
PROGRESS TO THE EAST ACROSS CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA
BY LATE AFTERNOON AND EVENING...WITH THE POTENTIAL FOR SEVERE STORMS
MAINLY ACROSS SOUTHERN PORTIONS OF SOUTH DAKOTA INTO NORTHERN
NEBRASKA.
UPPER LEVEL RIDGE WILL BEGIN TO BUILD OVER THE NORTHERN PLAINS FOR
THURSDAY AND FRIDAY. DRY CONDITIONS EXPECTED WITH TEMPERATURES
WARMING BACK TO THE MID 90S TO AROUND 100 DEGREES BY THE WEEKEND.
EXTENDED...A STRONG UPPER LEVEL RIDGE WILL PERSIST OVER THE NORTHERN
PLAINS INTO EARLY NEXT WEEK. TEMPERATURES IN THE MID 90S TO ABOVE
100 WILL CONTINUE AFFECTING THE REGION THROUGH NEXT WEEKEND. THERE
IS A POSSIBILITY THAT ISOLATED STORMS COULD DEVELOP ON ANY GIVEN
DAY...ESPECIALLY OVER THE BLACK HILLS...HOWEVER THE CHANCE IS
SMALL...SO HAVE LEFT THE FORECAST DRY.
&&
.AVIATION...SCATTERED THUNDERSTORMS ARE DEVELOPING THIS AFTERNOON
AND ARE EXPECTED TO INCREASE IN COVERAGE ACROSS THE AREA THROUGHOUT
THE AFTERNOON AND EVENING FROM WEST TO EAST.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Jul 18, 7:35 AM MST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
835 AM MDT WED JUL 18 2007
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-191300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
835 AM MDT (935 AM CDT) WED JUL 18 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEASTERN
WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH
LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. LOCALLY HEAVY RAINFALL
IS ALSO LIKELY AS STORMS WILL BE SLOW MOVING.
AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY. VERY
MOIST AND UNSTABLE AIR WILL ALLOW FOR WIDESPREAD THUNDERSTORM
DEVELOPMENT THIS AFTERNOON...WITH THE FIRST STORMS FORMING OVER THE
BLACK HILLS AROUND MIDDAY. THE AREA OF THUNDERSTORMS SHOULD MOVE
INTO SOUTHERN SECTIONS OF SOUTH DAKOTA LATER THIS EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HOT WEATHER WILL RETURN AS UPPER LEVEL HIGH PRESSURE REMAINS ANCHORED
OVER THE ROCKIES. MOST LOCATIONS OUTSIDE OF THE BLACK HILLS WILL
SURPASS THE 100 DEGREE MARK SATURDAY THROUGH MONDAY. IT WILL BE
MAINLY DRY...WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
MJB
In the hours before
Local storm report, Jul 18, 3:46 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 12 E OELRICHS 43.18N 102.99W
07/18/2007 E1.00 INCH SHANNON SD TRAINED SPOTTER
WIND ALSO BLEW IN TWO FRONT DOORS.
&&
WFO UNR STAFFLocal storm report, Jul 18, 3:52 PM MST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
452 PM MDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM FLOOD HOT SPRINGS 43.43N 103.48W
07/18/2007 FALL RIVER SD EMERGENCY MNGR
MINOR FLOODING REPORTED OVER BRIDGES NEAR DAIRY QUEEN AND
ALSO ON JOPLIN STREET. WATER HAS RECEDED BELOW BRIDGES AS
OF 432 PM MDT.
&&
WETENKAMPLocal storm report, Jul 18, 4:03 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
503 PM MDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 7 ENE DEWEY 43.57N 103.90W
07/18/2007 E0.75 INCH CUSTER SD PUBLIC
HAIL LASTED FROM 445 PM TO 450 PM.
&&
WETENKAMPLocal storm report, Jul 18, 4:29 PM MST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 11 N CASTLE ROCK 45.13N 103.42W
07/18/2007 E1.00 INCH BUTTE SD PUBLIC
HAIL LASTED FROM 510 PM TO 515 PM.
&&
WETENKAMPLocal storm report, Jul 18, 5:00 PM MST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
600 PM MDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL RAPID CITY 44.08N 103.23W
07/18/2007 E1.00 INCH PENNINGTON SD PUBLIC
NICKEL TO QUARTER SIZE HAIL REPORTED NEAR SKYLINE DRIVE.
&&
WETENKAMPLocal storm report, Jul 18, 5:03 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
603 PM MDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 6 N EDGEMONT 43.39N 103.83W
07/18/2007 E0.75 INCH FALL RIVER SD PUBLIC
&&
WETENKAMPThunderstorm Wind, Crook
- When
- July 18, 5:40 PM MST to 5:50 PM MST
- Where
- Crook County, Hulett
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 44.680, -104.600
Numerous large tree limbs and several small trees were blown down.
Hail, Crook
- When
- July 18, 6:00 PM MST
- Where
- Crook County, 11 mi S of Hulett
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.521, -104.600
Hail, Crook
- When
- July 18, 6:10 PM MST
- Where
- Crook County, 10 mi SE of Hulett
- Measured
- 2.5 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 44.578, -104.456
Hail, Weston
- When
- July 18, 6:45 PM MST
- Where
- Weston County, 12 mi W of Upton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.100, -104.872
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Iowa, July 18, 2007$556,000 · 65 kt wind · 31 events
- Tornado and Flash Flood in Iowa, July 18 to 19, 2007$149,000 · EF1 · 31 events
- Hail and Damaging Winds in Wisconsin, July 18, 2007$297,000 · 1.75 in hail · 15 events
- Hail in South Dakota, July 18, 2007$500,000 · 2.75 in hail · 4 events
- Hail and Damaging Winds in Michigan, July 18, 2007$207,000 · 1.75 in hail · 22 events
- Tornadoes and Hail in Montana, July 18, 2007$381,000 · EF0 · 9 events
- Flash Flooding and Damaging Winds in Indiana, July 18 to 19, 2007$155,000 · 68 kt wind · 12 events
- Damaging Winds in Michigan, July 18, 2007$175,000 · 65 kt wind · 2 events
- Flood and Hail in South Dakota, July 18, 2007$110,000 · 2.75 in hail · 11 events
- Damaging Winds in Arizona, July 18, 2007$150,000 · 70 kt wind · 2 events
- Flash Flood and Hail in Kentucky, July 18, 2007$50,000 · 1 in hail · 14 events
- Hail and Damaging Winds in Kentucky, July 18, 2007$40,000 · 1 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35591, 35592, 35593, 35594.